Arizona, 2015

Dust Storm in Arizona, August 6, 2015

August 6, 2015 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of southwest Arizona and southeast California during the afternoon hours on August 6th, and they developed strong and gusty outflow winds in excess of 40 mph. The gusty outflow winds eventually moved into Yuma county and stirred up locally dense blowing sand and dust which resulted in the issuance of Blowing Dust Advisories for the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of southwest Arizona and southeast California during the afternoon hours on August 6th, and they developed strong and gusty outflow winds in excess of 40 mph. The gusty outflow winds eventually moved into Yuma county and stirred up locally dense blowing sand and dust which resulted in the issuance of Blowing Dust Advisories for the area. Although Dust Storm Warnings were not issued for southwest Arizona, weather spotters near Tacna reported visibilities below one quarter of a mile in the dense blowing dust. No accidents or injuries were reported due to the blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:10 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 2:10 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST THU AUG 6 2015

.SYNOPSIS...INCREASED MONSOON MOISTURE WILL LEAD TO A THREAT OF
SHOWERS AND THUNDESTORMS THROUGH EARLY TONIGHT. A MORE STABLE AND
DRIER WESTERLY WIND PATTERN WILL SHIFT STORM CHANCES INTO NORTHERN
AND EASTERN ARIZONA FRIDAY...THEN INTO EASTERN ARIZONA THIS WEEKEND.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY RETURN
STATEWIDE EARLY NEXT WEEK.

&&

.DISCUSSION...

REMAINDER OF TODAY AND TONIGHT... THE ATMOSPHERE OVER OUR FORECAST
AREA IS A MESS AND WORTHY OF A BROAD BRUSH FORECAST OF A CHANCE OF
SHOWERS AND THUNDERSTORMS THE REMAINDER OF THE AFTERNOON THROUGH
EARLY TONIGHT. ACCELERATING UPPER LEVEL WINDS FROM A COL AREA OFF
THE BAJA COAST...INCREASING LOW LEVEL MONSOON MOISTURE FROM
MEXICO...AND LATE AFTERNOON WARM SIDE DIFFERENTIAL HEATING MAKE THE
ATMOSPHERE SORT OF MESSY WITH POTENTIAL INSTABILITY AT EVERY TURN.

HOWEVER...IF THUNDERSTORMS DO DEVELOP OVER PORTIONS OF SOUTHEAST CA
AND SOUTHWEST AZ...THERE IS A POSSIBILITY OF STRONG DOWNBURST WINDS
DUE TO HIGH AFTERNOON TEMPERATURES IN THESE LOCATIONS.

SATURDAY AND SUNDAY...A DRIER AND MORE STABLE AIRMASS WILL SPREAD
INTO OUR FORECAST AREA FROM THE WEST THIS WEEKEND...KEEPING THE
CHANCE OF STORMS CONFINED TO EASTERN ARIZONA...EXCEPT FOR A SLIGHT
CHANCE OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY/ZONE 24.

MONDAY THROUGH WEDNESDAY...MODELS CONTINUE TO VARY ON THE TIMING AND
INTENSITY OF INVERTED TROFS MOVING INTO SOUTHERN AZ FRM MEXICO THIS
PERIOD. ONE THING IS FOR CERTAIN...THERE WILL BE PATTERN CHANGE THIS
PERIOD WITH A CONTINUOUS SOUTHERLY FLOW OF MONSOON MOISTURE EVERY
TODAY. THEREFORE SINCE AREAL STORM COVERAGE AND POTENTIAL STORM
INTENSITIES WILL BE UNCERTAIN...THE BEST APPROACH IS TO CONTINUE A
LOW THREAT OF SHOWERS AND THUNDERSTORMS DAY DAY THIS PERIOD.

&&

.AVIATION...

SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
FAIRLY COMPLEX FORECAST SCENARIO SETTING UP FOR THE AREA AS MONSOON
MOISTURE SURGED BACK INTO THE REGION OVERNIGHT. MORNING DEBRIS CLOUD
SHIELD AND STRAY VCSH WILL HOLD OVER THE PHX AREA TERMINALS THROUGH
AT LEAST THE EARLY AFTERNOON. AM CLOUD COVER COULD PREVENT OR
AT LEAST DELAY STORM DEVELOPMENT DUE TO HEATING FROM THE SUN OVER THE
SOUTH-CENTRAL AZ THIS AFTN. MORE LIKELY SCENARIO FOR STORM
DEVELOPMENT COULD BE FROM LONG TRAVELING AND INTERSECTING OUTFLOWS
LATER INTO THE AFTN AND EVENING HOURS. DID INTRODUCE VCTS MENTION
FOR THE PHX AREA TERMINALS POST 07/02Z. WITH THE MOISTURE RETURN AND
FAVORABLE ENVIRONMENT FOR STORMS TODAY...COULD NOT RULE OUT SOME
MENTION. MIDDAY SE TO VRB WINDS WILL GRADUALLY TRANSITION TO SW-W
HEADINGS BY THE AFTERNOON.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
FAVORABLE MOISTURE RETURN AND STORM DYNAMIC SET-UP THIS AFTN AND
EVENING...WITH AT LEAST PLENTY OF CB COVERAGE ACROSS SE CA BY THE
AFTN. MAINTAINED VCTS IN FOR KBLH DURING THE AFTERNOON HOURS. LIGHT
AM WINDS FOR KIPL TO GIVE WAY TO SOUTHWESTERLY BREEZES BY THE AFTN
AND ELEVATED SOUTHERLY HEADINGS TO HOLD FOR KBLH. THE ONLY VARIANT
IN WINDS WILL BE FROM STORM AND OUTFLOW WINDS ONCE STORMS BEGIN TO
DEVELOP LATER INTO THE DAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
LIMITED MOISTURE WILL BE PRESENT ACROSS MOSTLY EASTERN PORTIONS OF
ARIZONA THROUGH THE WEEKEND ALLOWING FOR AFTERNOON/EVENING SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY OVER HIGHER TERRAIN
LOCATIONS NORTH AND EAST OF PHOENIX. INCREASING MOISTURE INTO EARLY
NEXT WEEK WILL PUSH CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE
SOUTHERN AND WESTERN ARIZONA DESERTS. MINIMUM RELATIVE HUMIDITIES OF
10 TO 20 PERCENT RANGE WILL BE COMMON ACROSS THE DESERTS THIS
WEEKEND WITH SOME IMPROVEMENT GOING INTO EARLY NEXT WEEK. DRIEST
LOCATION WILL BE SOUTHEAST CALIFORNIA THIS WEEKEND WITH MINIMUM RH
VALUES INTO THE SINGLE DIGITS. HIGH TEMPERATURES WILL BE AROUND OR
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT
THROUGH MUCH OF THE PERIOD FOLLOWING TYPICAL DIURNAL DIRECTIONS
EXCEPT FOR AFTERNOON UPSLOPE BREEZES GUSTING AT TIMES UP TO 20 MPH.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ/MEYERS
AVIATION...NOLTE
FIRE WEATHER...KUHLMAN/CB

In the hours before

Local storm report, Aug 6, 1:51 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
151 PM MST THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     1 S BOUSE               33.92N 114.00W
08/06/2015  M62 MPH          LA PAZ             AZ   TRAINED SPOTTER

            AND MEASURED 0.5 IN. OF RAIN FALLEN IN 30 MINUTES

&&

EVENT NUMBER PSR1500092

PSR
Local storm report, Aug 6, 2:02 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     1 ESE QUARTZSITE        33.66N 114.20W
08/06/2015                   LA PAZ             AZ   FIRE DEPT/RESCUE

            3 SEMI TRUCKS BLOWN OVER ON I-10 BETWEEN MILPOSTS 20
            AND 23

&&

EVENT NUMBER PSR1500093

PSR
Special weather statement, Aug 6, 3:18 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
318 PM PDT THU AUG 6 2015

CAZ031>033-062245-
IMPERIAL COUNTY CA-RIVERSIDE COUNTY/EASTERN DESERTS CA-
LOWER COLORADO RIVER VALLEY CA CA-
318 PM PDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RIVERSIDE AND NORTH CENTRAL IMPERIAL COUNTIES

UNTIL 345 PM PDT

AT 317 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF PALO VERDE...OR 31 MILES SOUTHEAST OF DESERT CENTER...
MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RIVERSIDE AND NORTH CENTRAL IMPERIAL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3333 11487 3332 11509 3362 11513 3363 11480
TIME...MOT...LOC 2217Z 182DEG 6KT 3344 11496

18
Special weather statement, Aug 6, 3:24 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM MST THU AUG 6 2015

AZZ026-062300-
SOUTHWEST DESERTS AZ-
324 PM MST THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YUMA COUNTY

UNTIL 400 PM MST

AT 324 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TACNA...OR 25 MILES EAST OF FORTUNA FOOTHILLS...MOVING NORTH AT 20
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TACNA...TYSON AND ROLL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3266 11390 3266 11407 3289 11415 3292 11382
TIME...MOT...LOC 2224Z 177DEG 19KT 3275 11399

18
Local storm report, Aug 6, 3:38 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
338 PM MST THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND GST     1 S BOUSE               33.91N 114.00W
08/06/2015  M74 MPH          LA PAZ             AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1500094

PSR
Special weather statement, Aug 6, 3:43 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
343 PM PDT THU AUG 6 2015

CAZ031>033-062315-
IMPERIAL COUNTY CA-RIVERSIDE COUNTY/EASTERN DESERTS CA-
LOWER COLORADO RIVER VALLEY CA CA-
343 PM PDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RIVERSIDE AND NORTH CENTRAL IMPERIAL COUNTIES

UNTIL 415 PM PDT

AT 343 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF PALO VERDE...OR 29 MILES SOUTHEAST OF DESERT CENTER...
MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RIVERSIDE AND NORTH CENTRAL IMPERIAL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3339 11486 3338 11510 3359 11514 3359 11480
TIME...MOT...LOC 2243Z 181DEG 10KT 3347 11499

18

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Deserts

When
August 6, 4:30 PM MST to 7:00 PM MST
Where
Southwest Deserts forecast zone
Reported by
Trained Spotter

Thunderstorms developed across portions of southwest Arizona and southeast California during the afternoon hours on August 6th, and they produced gusty outflow winds in excess of 40 mph. The winds moved into Yuma County and by 1630MST they had produced areas of blowing dust and sand. According to a trained weather spotter 2 miles southwest of Tacna, at 1640MST visibility dropped below one quarter mile in a dust storm. He estimated wind gusts to 40 mph. A Dust Storm Warning was not issued due to the isolated nature of the very low visibilities, but at 1731MST a Blowing Dust Advisory was issued for Yuma county and it remained in effect through 1900MST.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588676.